Alert archive / North Dakota / River Flood Warnings in 2020

River Flood Warning 41, NWS Grand Forks, ND

July 25, 2020Cass County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Jul 25, 2020, 8:53 AM CDT for Cass County, North Dakota. It took effect at Jul 26, 2020, 1:00 AM CDT. It was in force for 65 hr.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 8:53 AM CDT (13:53 UTC)
In effect from
Jul 26, 2020, 1:00 AM CDT
Expired
Jul 28, 2020, 6:00 PM CDT
In force
65 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River (ND) near Mapleton (South of I-94) (MPLN8). The gauge peaked at 16.66 ft at Jul 26, 2020, 1:00 AM CDT.

actionminormoderate152007/2507/2607/2707/2807/29
Action stage
14 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05060000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

053 
WGUS43 KFGF 251353
FLWFGF

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Grand Forks ND
853 AM CDT Sat Jul 25 2020

...The National Weather Service in Grand Forks ND has issued a Flood 
Warning for the following rivers in North Dakota...

  Maple River near Mapleton affecting Cass County.

.Overnight rainfall has and will continue to lead to river rises in 
the Maple River such that minor flooding is expected. With drier 
weather on the way this will not be a long duration of flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

River forecasts use 24 hours of forecast precipitation between April 
1st and October 1st, and 48 hours otherwise. However, depending on 
the situation, forecasts may include precipitation expected through 
the next 72 hours.
 
For more information go to the AHPS/River tab on our web page at 
www.weather.gov/grandforks.


NDC017-262000-
/O.NEW.KFGF.FL.W.0041.200726T0600Z-200728T2300Z/
/MPLN8.1.ER.200726T0600Z.200727T0000Z.200727T1700Z.NO/
853 AM CDT Sat Jul 25 2020

* Flood Warning for
  the Maple River near Mapleton.
* From late tonight to Tuesday evening.
* At 8:15 AM CDT Saturday the stage was 14.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight to a crest of 19.0 feet tomorrow evening. 
  It will then fall below flood stage early Monday afternoon.
* Impact...At 18.0 feet, MINOR FLOOD.


&&

LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
      4694 9710

$$

NC
3 follow-up statements
325 
WGUS83 KFGF 251436
FLSFGF

Flood Statement
National Weather Service Grand Forks ND
936 AM CDT Sat Jul 25 2020

...The Flood Warning continues for the following rivers in North 
Dakota...

  Sheyenne River at Harwood affecting Cass County.

  Maple River near Mapleton affecting Cass County.

.Overnight rainfall has led to rivers rising into minor flood stage. 
Drier weather in the week ahead should lead to falling rivers by mid 
week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

River forecasts use 24 hours of forecast precipitation between April 
1st and October 1st, and 48 hours otherwise. However, depending on 
the situation, forecasts may include precipitation expected through 
the next 72 hours.
 
For more information go to the AHPS/River tab on our web page at 
www.weather.gov/grandforks.


NDC017-262045-
/O.EXT.KFGF.FL.W.0042.200727T0600Z-200730T1648Z/
/HWDN8.1.ER.200727T0600Z.200728T1200Z.200729T1048Z.NO/
936 AM CDT Sat Jul 25 2020

The Flood Warning continues for
  the Sheyenne River at Harwood.
* From late Sunday night to Thursday morning.
* At 9:15 AM CDT Saturday the stage was 81.8 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  Monday morning to a crest of 85.0 feet Tuesday morning. It will 
  then fall below flood stage early Wednesday morning.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely 
  seal the flood barrier.


&&

LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
      4701 9698

$$

NDC017-262045-
/O.CON.KFGF.FL.W.0041.200726T0600Z-200728T2300Z/
/MPLN8.1.ER.200726T0600Z.200727T0000Z.200727T1700Z.NO/
936 AM CDT Sat Jul 25 2020

The Flood Warning continues for
  the Maple River near Mapleton.
* From late tonight to Tuesday evening.
* At 8:15 AM CDT Saturday the stage was 14.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight to a crest of 19.0 feet tomorrow evening. 
  It will then fall below flood stage early Monday afternoon.
* Impact...At 18.0 feet, MINOR FLOOD.


&&

LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
      4694 9710

$$

NC
611 
WGUS83 KFGF 260153
FLSFGF

Flood Statement
National Weather Service Grand Forks ND
853 PM CDT Sat Jul 25 2020

...The Flood Warning continues for the following rivers in North 
Dakota...

  Sheyenne River at Harwood affecting Cass County.

  Maple River near Mapleton affecting Cass County.

.Recent rainfall has led to rivers rising into minor flood stage. 
Drier weather in the week ahead should lead to falling rivers by mid 
week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

River forecasts use 24 hours of forecast precipitation between April 
1st and October 1st, and 48 hours otherwise. However, depending on 
the situation, forecasts may include precipitation expected through 
the next 72 hours.
 
For more information go to the AHPS/River tab on our web page at 
www.weather.gov/grandforks.


NDC017-270800-
/O.EXT.KFGF.FL.W.0041.200726T1200Z-200728T1800Z/
/MPLN8.1.ER.200726T1200Z.200727T0000Z.200727T1200Z.NO/
853 PM CDT Sat Jul 25 2020

The Flood Warning continues for
  the Maple River near Mapleton.
* From Sunday morning to Tuesday afternoon.
* At 8:15 PM CDT Saturday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow morning to a crest of 18.4 feet tomorrow evening. It will 
  then fall below flood stage Monday morning.
* Impact...At 18.0 feet, MINOR FLOOD.


&&

LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
      4694 9710

$$

NDC017-270800-
/O.EXT.KFGF.FL.W.0042.200727T0300Z-200730T1312Z/
/HWDN8.1.ER.200727T0300Z.200728T1200Z.200729T0712Z.NO/
853 PM CDT Sat Jul 25 2020

The Flood Warning continues for
  the Sheyenne River at Harwood.
* From Sunday evening to Thursday morning.
* At 8:15 PM CDT Saturday the stage was 83.0 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tomorrow evening to a crest of 85.0 feet Tuesday morning. It will 
  then fall below flood stage early Wednesday morning.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely 
  seal the flood barrier.


&&

LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
      4701 9698

$$

JR
480 
WGUS83 KFGF 261425
FLSFGF

Flood Statement
National Weather Service Grand Forks ND
925 AM CDT Sun Jul 26 2020

...The Flood Warning continues for the following rivers in North 
Dakota...

  Sheyenne River at Harwood affecting Cass County.

...The Flood Warning is cancelled for the following rivers in North 
Dakota...

  Maple River near Mapleton affecting Cass County.

.Runoff from recent rainfall will continue to move into the drainage 
and river system, keeping the Sheyenne River at Harwood above minor 
flood stage for a few days.

NDC017-261530-
/O.CAN.KFGF.FL.W.0041.000000T0000Z-200728T1800Z/
/MPLN8.1.ER.200726T1200Z.200727T0000Z.200727T1200Z.NO/
925 AM CDT Sun Jul 26 2020

The Flood Warning is cancelled for
  the Maple River near Mapleton.
* At 8:15 AM CDT Sunday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to fall to 12.9 feet Sunday 
  morning.


&&

LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
      4694 9710

$$

NDC017-272030-
/O.EXT.KFGF.FL.W.0042.200726T1539Z-200730T0824Z/
/HWDN8.1.ER.200726T1539Z.200728T0000Z.200729T0224Z.NO/
925 AM CDT Sun Jul 26 2020

The Flood Warning continues for
  the Sheyenne River at Harwood.
* Until late Wednesday night.
* At 9:15 AM CDT Sunday the stage was 83.9 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 85.0 feet tomorrow evening. It will 
  then fall below flood stage late Tuesday evening.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely 
  seal the flood barrier.


&&

LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
      4701 9698

$$

VG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jul 25, 6:37 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 6:37 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
637 AM CDT Sat Jul 25 2020

.UPDATE...
Issued at 637 AM CDT Sat Jul 25 2020

850mb low level jet/warm air advection induced showers/thunder
will gradually propagate eastward over the next few hours. The
severe threat has ended for this morning. Observations indicate
low stratus and/or fog across some locations, which should improve
quickly after sunrise. Main concerns for today will be the hot and
humid conditions along with thunderstorm and severe chances.
Thunderstorm/severe thinking remains the same as described below.
As far as the heat, will need to monitor dew points since heat
index values may be near or above 100F if dew points are able to
rebound into the mid-upper 70s. Even with low 70 dew points heat
index values in the mid 90s is still impactful.

&&

.SHORT TERM...(Today through Sunday)
Issued at 205 AM CDT Sat Jul 25 2020

Main concerns will be additional thunderstorm chances this
afternoon/overnight.

Anticipate a break in precipitation once the current activity moves
east given lack of any forcing mechanisms. Airmass remains similar
to yesterday (hot and humid), although slightly less hot and humid
and do not anticipate any heat advisory/warning products needed.

The next chance for thunderstorms will be tied to the advancement of
a cold front (tied to the strong system well north in Canada). Not
quite sure of details yet at this point, but most guidance suggests
timing will be just off, with strongest instability east of low
level convergence and strongest deep layer shear post frontal. By
the time surface convergence from this fropa reaches the area of
strongest instability during the daytime, it will be post sunset.
Thus, SPC marginal risk for severe storms appears reasonable. With
that said, anticipated MLCAPE 1000-1500 J/KG with 30-35 knots
0-6km bulk shear would anticipate a severe storm or two before
sunset (mainly eastern North Dakota). Timing of front will be key,
with faster timing likely leading to greater coverage/stronger
storms.

Sunday...Cooler and drier airmass will have advected into the
region.

.LONG TERM...(Sunday night through Friday)
Issued at 205 AM CDT Sat Jul 25 2020

Impacts for this period appear relatively minor. Guidance is in
decent agreement and confidence is toward the higher end of the
spectrum. Upper level low will propagate eastward across Canada,
well north of the region. With a much cooler and drier airmass
along with ridging across the region, anticipate a relatively
stable weather pattern. Return flow and warmer temperatures
anticipated by the end of the week, although still some
uncertainty how quickly this may happen or if it will happen at
all. Best chances for thunderstorms will be after Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CDT Sat Jul 25 2020

There will be areas of MVFR/IFR conditions due to low stratus
and/or fog early this morning, which should affect several sites.
VFR conditions expected by mid-morning. Much of the period will be
quiet and VFR, however isolated/scattered thunderstorms are
possible mainly this afternoon/evening. Not sure about coverage.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...TG
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Sat Jul 25 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
411 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Storms are expected to affect the Devils Lake basin after
4pm, and the remainder of eastern North Dakota into the Red River
Valley after 6pm. Severe storm potential will diminish after
sunset. Main threats include hail up to 1.5 inches and wind gusts
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Local storm report, Jul 25, 3:37 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     3 SE BARNESVILLE        46.62N 96.37W
07/25/2020  M63.00 MPH       Wilkin             MN   MESONET

            PERSONAL WEATHER STATION MEASURED WIND GUST TO 62.6 MPH

0305 AM     TSTM WND DMG     5 SSE DENT              46.49N 95.68W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

0315 AM     TSTM WND DMG     3 NW OTTERTAIL          46.46N 95.60W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
            ON LAKE LAKE ROAD. RELAYED THROUGH SOCIAL MEDIA.

&&

DRIDDLE
Local storm report, Jul 25, 3:51 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     5 SSW DENT              46.49N 95.76W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:38 PM CDTSpecial Weather StatementFGFNelson37 min
Jul 24, 7:44 PM CDTSpecial Weather StatementFGFNelson31 min
Jul 24, 8:15 PM CDTSpecial Weather StatementFGFNelson30 min
Jul 24, 8:17 PM CDTSpecial Weather StatementFGFBarnes28 min
Jul 24, 8:19 PM CDTSevere Thunderstorm WarningFGFNelson26 min
Jul 24, 8:27 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey33 min
Jul 24, 8:36 PM CDTSpecial Weather StatementFGFBarnes39 min
Jul 24, 8:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 24, 9:05 PM CDTSpecial Weather StatementFGFNelson55 min
Jul 24, 9:18 PM CDTSpecial Weather StatementFGFWalsh42 min
Jul 24, 9:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele45 min
Jul 24, 9:43 PM CDTSpecial Weather StatementFGFGrand Forks47 min
Jul 24, 9:53 PM CDTSpecial Weather StatementFGFSteele, Traill52 min
Jul 24, 10:06 PM CDTSpecial Weather StatementFGFWalsh24 min
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh46 min
Jul 24, 11:09 PM CDTSpecial Weather StatementFGFSargent66 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFCass64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFCass, Traill44 min
Jul 25, 12:07 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min
Jul 25, 12:27 AM CDTSpecial Weather StatementFGFSargent48 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland27 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFRichland60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFCass5 hr
Jul 25, 8:55 AM CDTRiver Flood WarningFGFCass49 hr
Jul 25, 3:28 PM CDTSpecial Weather StatementFGFTowner47 min
Jul 25, 3:58 PM CDTSevere Thunderstorm WarningFGFCavalier30 min
Jul 25, 4:29 PM CDTSpecial Weather StatementFGFCavalier46 min

Nearby

River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.